MENU
 

It's easy to get answers about health and nutrition! Just send your question by email to askdrgourmet@drgourmet.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.

Please note that the Ask Dr. Gourmet feature is restricted to questions regarding food and nutrition. Due to the many questions we receive, not all questions may be answered. For more specific questions about your individual health, please contact your doctor. About Timothy S. Harlan, MD, FACP | Terms of Use | Privacy Policy


 

Ask Dr. Gourmet



Can eating Activia have an effect on INR and Coumadin (warfarin)?

I am a nurse and work in an anticoagulation clinic, and one of my clients mentioned that they were taking Activia every day. Their INR went up from 3.3 to 5.12. I was wondering if the Activia had something to do with this, or the fact that she was eating a lot of fresh fruit and now has been dealing with diarrhea. I realize the diarrhea has a part in the increase, but was also wondering how Activia plays into this.

Dr. Gourmet Says...

Yogurt in a footed bowl, garnished with a strawberry

That's an interesting question and one that I don't think we have the best research for.

We do know that the bacteria in the gut produce Vitamin K that we absorb. This is why giving some antibiotics can cause a change in INR (of course, some other antibiotics such as macrolides may have an effect on the bioavailability of warfarin). If there are more gut bacteria from the probiotics in Activia and other yogurt, this could have an effect. The key would be stability: eating the same amount of yogurt daily and adjusting warfarin accordingly.

The fruit might be an issue if she had an increase in fiber over what she might have been taking causing more rapid transit through the gut. If the fruit is blueberries, that also might be an issue as blueberries do contain a moderate amount of Vitamin K. The diarrhea may also be a factor as you say.

Thanks for writing,

Timothy S. Harlan, MD, FACP
Dr. Gourmet